Thunderstorm Wind, Kent
- When
- July 23, 3:35 PM EST
- Where
- Kent County, Coventry
- Measured
- 50 kt (58 mph)
- Property damage
- $2,000
- Reported by
- AMATEUR RADIO
- Coordinates
- 41.683, -71.567
Severe thunderstorms downed trees in Coventry, Providence, and Scituate and produced dime sized hail in Cranston.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
Severe thunderstorms downed trees in Coventry, Providence, and Scituate and produced dime sized hail in Cranston.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 23, 3:13 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION..UPDATED.. NATIONAL WEATHER SERVICE TAUNTON MA 413 PM EDT TUE JUL 23 2002 ...MANY TREES DOWN IN EXTENSIVE SERIOUS SVR WX EVENT PTNS OF SNE THIS AFTN... ZONES AND CLARING STMT SHORTLY. SEE PRIOR DISC FOR THE FUTURE. .BOX... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SCA FOR ALL WATERS. DRAG
CTZ002>004-MAZ003>007-010>021-NHZ011-012-RIZ001>007-231900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1230 PM EDT TUE JUL 23 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MOST OF SOUTHERN NEW ENGLAND UNTIL 7 PM EDT... THE EXCEPTION BEING SOUTHERN CONNECTICUT...THE CAPE AND ISLANDS WHERE NO WATCH EXISTS. THUNDERSTORMS WILL MOVE THROUGH A LARGE SECTION OF SOUTHERN NEW ENGLAND BETWEEN 1 PM AND 7 PM...CAUSING POOR DRAINAGE FLOODING AND LIGHTNING INDUCED POWER OUTAGES. THE WATCH COVERS THE INCREASED RISK OF SEVERAL STORMS PRODUCING DAMAGING WIND OR LARGE HAIL IN A FEW COUNTIES OF SOUTHERN NEW ENGLAND. THE PRIMARY THREAT FOR POTENTIALLY SEVERE THUNDERSTORMS IS AS FOLLOWS...IN SOUTHERN NEW HAMPSHIRE BETWEEN 1 AND 4 PM...IN NORTHERN MASSACHUSETTS ALONG ROUTE 2 INCLUDING GREENFIELD...FITCHBURG...THE MERRIMACK VALLEY BETWEEN 2 AND 5 PM...THEN ALONG THE MASS TURNPIKE FROM SPRINGFIELD TO WORCESTER AND BOSTON BETWEEN 3 AND 6 PM...THEN FROM HARTFORD...TO WILLIMANTIC...PROVIDENCE...SMITHFIELD...TAUNTON AND PLYMOUTH BETWEEN 4 AND 7 PM. FINALLY THE THREAT FOR ANY REMAINING INTENSE AND GUSTY STORMS WILL REACH SOUTH COASTAL SECTIONS OF RHODE ISLAND AND MASSACHUSETTS...INCLUDING WESTERLY...NEWPORT... AND NEW BEDFORD SOMETIME BETWEEN 7 AND 930 PM. WHILE STORMS MAY NOT BE SEVERE WHEN THEY REACH THE COASTAL WATERS... MARINERS SHOULD BE ALERT FOR THREATENING SKIES DURING MID OR LATE AFTERNOON INTO THIS EVENING AS WIND GUSTS TO 40 KNOTS ARE ALMOST CERTAIN FOR A FEW PORTIONS OF THIS AREA...ESPECIALLY FROM THE MERRIMACK RIVER TO BOSTON HARBOR...PLYMOUTH AND CAPE COD BAY. STAY COOL ON THIS UNUSUALLY HOT SUMMER AFTERNOON AS THE HUMIDITY COMBINED WITH NEAR 95 DEGREE TEMPERATURES WILL MAKE IT FEEL MORE LIKE 100 TO 105 BEFORE THE STORMS ARRIVE.0 SEEK SAFE SHELTER IF WARNINGS ARE ISSUED OR SKIES BECOME THREATENING. THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS AND INFORMATION AS THE WEATHER DEVELOPS. SPOTTERS AND AMATEUR RADIO OPERATORS ARE REQUESTED TO BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE IF SEVERE WEATHER DEVELOPS. DRAG
CTZ002>004-MAZ003>007-010>021-NHZ011-012-RIZ001>007-231900- SPECIAL WEATHER STATEMENT..UPDATED FOR S CT WATCH.. NATIONAL WEATHER SERVICE TAUNTON MA 1245 PM EDT TUE JUL 23 2002 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR VIRTUALLY ALL OF SOUTHERN NEW ENGLAND UNTIL 7 PM EDT... THE ONLY EXCEPTION IS THE CAPE AND ISLANDS WHERE NO WATCH EXISTS. THUNDERSTORMS WILL MOVE THROUGH A LARGE SECTION OF SOUTHERN NEW ENGLAND BETWEEN 1 PM AND 7 PM...CAUSING POOR DRAINAGE FLOODING AND LIGHTNING INDUCED POWER OUTAGES. THE WATCH COVERS THE INCREASED RISK OF SEVERAL STORMS PRODUCING DAMAGING WIND OR LARGE HAIL IN A FEW COUNTIES OF SOUTHERN NEW ENGLAND. THE PRIMARY THREAT FOR POTENTIALLY SEVERE THUNDERSTORMS IS AS FOLLOWS...IN SOUTHERN NEW HAMPSHIRE BETWEEN 1 AND 4 PM...IN NORTHERN MASSACHUSETTS ALONG ROUTE 2 INCLUDING GREENFIELD...FITCHBURG...THE MERRIMACK VALLEY BETWEEN 2 AND 5 PM...THEN ALONG THE MASS TURNPIKE FROM SPRINGFIELD TO WORCESTER AND BOSTON BETWEEN 3 AND 6 PM...THEN FROM HARTFORD...TO WILLIMANTIC...PROVIDENCE...SMITHFIELD...TAUNTON AND PLYMOUTH BETWEEN 4 AND 7 PM. FINALLY THE THREAT FOR ANY REMAINING INTENSE AND GUSTY STORMS WILL REACH SOUTH COASTAL SECTIONS OF RHODE ISLAND AND MASSACHUSETTS...INCLUDING WESTERLY...NEWPORT... AND NEW BEDFORD SOMETIME BETWEEN 7 AND 930 PM. WHILE STORMS MAY NOT BE SEVERE WHEN THEY REACH THE COASTAL WATERS... MARINERS SHOULD BE ALERT FOR THREATENING SKIES DURING MID OR LATE AFTERNOON INTO THIS EVENING AS WIND GUSTS TO 40 KNOTS ARE ALMOST CERTAIN FOR A FEW PORTIONS OF THIS AREA...ESPECIALLY FROM THE MERRIMACK RIVER TO BOSTON HARBOR...PLYMOUTH AND CAPE COD BAY. STAY COOL ON THIS UNUSUALLY HOT SUMMER AFTERNOON AS THE HUMIDITY COMBINED WITH NEAR 95 DEGREE TEMPERATURES WILL MAKE IT FEEL MORE LIKE 100 TO 105 BEFORE THE STORMS ARRIVE.0 SEEK SAFE SHELTER IF WARNINGS ARE ISSUED OR SKIES BECOME THREATENING. THE NATIONAL WEATHER SERVICE WILL MONITOR THE SITUATION CLOSELY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS AND INFORMATION AS THE WEATHER DEVELOPS. SPOTTERS AND AMATEUR RADIO OPERATORS ARE REQUESTED TO BE PREPARED TO RELAY REPORTS TO THE NATIONAL WEATHER SERVICE IF SEVERE WEATHER DEVELOPS. DRAG
CTZ002-003-232045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 404 PM EDT TUE JUL 23 2002 AT 400 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS...WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 50 MPH AND SMALL HAIL...ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF WILLINGTON TO 2 MILES SOUTHWEST OF ANDOVER TO 3 MILES EAST OF SOUTHINGTON...MOVING SOUTH AT 15 MPH. THE THUNDERSTORMS WILL BE NEAR... MARLBOROUGH...HEBRON AND COLUMBIA AROUND 420 PM BELK/FRANKLIN
The Boston radar (KBOX), 47 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Rhode Island in 2002Every state in 2002This day in weather historyWarnings in Rhode Island, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5306740, 5306741, 5306742.